Back to Ask the Diabetes Team Ask the Diabetes Team

From Mithapur, Qujarat, India:

I want your expert advice regarding a one year old child with who is suffering from diabetes. I will tell you how it happened. One morning, about two months ago, she vomited and was taken to the doctor immediately. He gave her an injection along with intravenous fluids, and a shot of sodium bicarbonate. Immediately after that she started breathing rapidly and became unconscious for nearly 24 hours. After that, she was found having blood sugar of 334 mg/dl [18.6 mmol/L]and acetone +3. At present she is being given three shots of insulin per day. Is there any method of detecting if there has been damage to the beta cells?


If the one year old requires insulin to control blood sugar then you already know that over 90% of the insulin producing capacity of the pancreatic islets is inactive. The most probable cause is type 1A diabetes which is a disorder of the immune system. You would need to ask the doctor about obtaining an antibody test to be absolutely sure of this, and, if it was positive, then you would know that the child would require insulin for life though there might be a short and partial restoration of insulin production which is called the honeymoon period. There are tests to measure residual islet function which involve measuring a byproduct of insulin production called C-peptide after a glucose load, but I don't think that this is necessary. There are other forms of diabetes though that can present in this way where the need for insulin may diminish after a month or two, but where diabetes may reappear much later. Again, I don't think it important to make a specific diagnosis because the general principles of treatment remain the same, whatever the kind of diabetes.


Original posting 3 Mar 2001
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.